Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

May 23, 2014Fannin County, Georgia

NWS Atlanta, GA issued this special weather statement at May 23, 2014, 5:52 PM EDT for Fannin County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 5:52 PM EDT (21:52 UTC)
Expired
May 23, 2014, 6:45 PM EDT
In force
53 min
Issued by
NWS Atlanta, GA

County Fannin County, GA

The radar

The Knoxville radar (KMRX), 158 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WWUS82 KFFC 232152
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT FRI MAY 23 2014

GAZ006-008-232245-
552 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN UNION AND FANNIN
COUNTIES UNTIL 645 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM JUST NORTHWEST OF MCCAYSVILLE-COPPERHILL. THIS 
STORM WAS MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE MCCAYSVILLE-COPPERHILL...EPWORTH...BLUE
RIDGE...MINERAL BLUFF...MORGANTON...LOVING...HEMP...HURST...JONES
CREEK...MARGRET AND DIAL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3499 8415 3490 8397 3469 8415 3499 8456
      3500 8455
TIME...MOT...LOC 2151Z 306DEG 18KT 3501 8440

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 23, 3:24 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 23, 3:24 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI MAY 23 2014

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS CU DEVELOPING MAINLY ACROSS N GA WITH A
FEW SHOWERS AND THUNDERSTORMS ACROSS TENNESSEE AND THE CAROLINAS.
COULD SEE SOME SHRA/TSRA ACROSS N GA LATER THIS AFTERNOON BUT THEY
SHOULD STAY NORTH AND EAST OF THE ATL AREA. FORECAST MODELS
CONTINUE IN GOOD AGREEMENT THROUGH THE SHORT TERM. NORTHWEST FLOW
WILL CONTINUE ACROSS THE AREA THROUGH SUNDAY MORNING WITH MOISTURE
FLOWING ACROSS N GA IN THE FLOW. SURFACE HIGH PRESSURE WILL BEGIN
TO BUILD INTO THE AREA FROM THE OHIO VALLEY OVER THE WEEKEND WHICH
SHOULD KEEP CONVECTION DOWN. A MID LEVEL CAP REMAINS ACROSS THE
AREA SAT AND SUN...HOWEVER MUCAPE VALUES ARE NEAR 1200 TO
1400J/KG...WITH DOWNDRAFT CAPE GRADIENT ALIGNING ACROSS THE AREA
ALSO. WILL KEEP MENTION OF ISOLATED THUNDER CHANCES ACROSS N GA.
WILL KEEP A BLEND OF THE MAV/MET TEMPS AS THEY ARE IN GOOD
AGREEMENT.

01

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HAVE MADE ONLY MINOR ADJUSTMENTS THROUGH MUCH OF THE SHORT
TERM...REFRESHING WITH THE LATEST MODEL GUIDANCE. DID ADJUST POPS
AND WX GRIDS TO INCLUDE SLIGHT CHANCE TO CHANCE THUNDERSTORMS FOR FRIDAY
AND FRIDAY NIGHT OF NEXT WEEK AS LATEST ECMWF AND GFS WERE
ADVERTISING FAR MORE MOISTURE AND INSTABILITY THAN WOULD SUPPORT
THE PREVIOUS TEN PERCENT POPS. PREVIOUS FORECAST DISCUSSION IS
INCLUDED BELOW...

31

/ISSUED 550 AM EDT FRI MAY 23 2014/
MODELS GENERALLY IN DECENT AGREEMENT WITH MAIN INFLUENCING FEATURES
THROUGH EARLY NEXT WEEK SO WENT WITH GENERAL BLEND. QUASI-NW FLOW
ALOFT IS PROGGED TO WEAKEN MORE AS THE UPPER RIDGE PUSHES EASTWARD
BY SUNDAY. GIVEN A WEAKLY SHEARED ENVIRONMENT WITH DECENT
INSTABILITY BUT NO CLEAR FORCING MECHANISM...HAVE GONE WITH GENERAL
SLIGHT TO LOW END CHANCE POPS FOR MAINLY DIURNALLY DRIVEN SHOWERS
AND THUNDERSTORMS. THE RIDGE BEGINS TO DAMPEN BY MONDAY/TUESDAY THEN
MODEL SOLUTIONS START TO DIVERGE WITH THE EVOLUTION OF A WEAKENING
UPPER TROUGH WEST OF THE AREA BY WEDNESDAY INTO THURSDAY. ALTHOUGH
THE GFS DIGS THE TROUGH TOWARD THE NORTHERN GULF COAST...WHILE THE
ECMWF KEEPS IT NEAR THE EAST CENTRAL PLAINS...THERE IS STILL SOME
ENHANCED MOISTURE ACROSS THE AREA TO WARRANT SLIGHTLY HIGHER POPS
NEAR THE END OF THE PERIOD.

BAKER

AVIATION...
18Z UPDATE...
SOME FAIR WEATHER CU DEVELOPING ACROSS N GA AND MAY SEE A SHOWERS
R TWO POPS UP BUT THEY SHOULD STAY NORTH OF THE TAF SITES.
CEILINGS AND VSBYS WILL STAY VFR THROUGH THE TAF PERIOD. WINDS
START OUT OF THE NW BUT WILL TURN TO THE NE AROUND DAYBREAK. WINDS
WILL TURN BACK TO THE NW BY 16Z SAT.WINDS SPEEDS WILL STAY IN THE
6-12KT RANGE. WILL SEE SOME HIGHER GUST THROUGH 00Z SAT.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON ALL ELEMENTS

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  85  64  86 /  20  10  10  30
ATLANTA         67  86  68  85 /  10  10  10  20
BLAIRSVILLE     57  79  56  81 /  20  20  10  20
CARTERSVILLE    62  84  61  85 /  10  10  10  20
COLUMBUS        68  90  68  89 /   5  10  10  20
GAINESVILLE     65  82  64  83 /  20  10  10  20
MACON           65  89  66  87 /   5  10  10  30
ROME            62  84  61  85 /  10  10  10  20
PEACHTREE CITY  62  87  64  86 /  10  10  10  20
VIDALIA         68  91  68  87 /  10  10  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....01
AVIATION...31
Hazardous weather outlook, May 23, 11:55 AM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT FRI MAY 23 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK FRONT WITH DECENT INSTABILITY WILL ALLOW FOR A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MAINLY FAR NORTH GEORGIA THIS
AFTERNOON AND EVENING. SOME ISOLATED STRONG STORMS ARE POSSIBLE
WITH CLOUD-TO-GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS AS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

EITHER UPPER DISTURBANCES OR DAYTIME HEATING WILL CONTINUE TO ALLOW
FOR THUNDERSTORM POTENTIAL EACH DAY. INITIALLY...THIS WILL BE
LIMITED TO MAINLY NORTH GEORGIA SATURDAY BUT WILL EXTEND TO
INCLUDE ALL OF NORTH AND CENTRAL GEORGIA SUNDAY THROUGH THURSDAY.
STRONG STORMS CANNOT BE RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF STRONG AND SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 23, 4:54 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT FRI MAY 23 2014

GAZ006-008-232145-
454 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN UNION AND FANNIN COUNTIES UNTIL 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCCAYSVILLE-COPPERHILL...MOVING SOUTHEAST AT
20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 545 PM EDT. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3499 8410 3494 8395 3475 8421 3498 8460
      3500 8458
TIME...MOT...LOC 2054Z 306DEG 18KT 3499 8442
Special weather statement, May 23, 5:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT FRI MAY 23 2014

GAZ006-008-232245-
552 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN UNION AND FANNIN
COUNTIES UNTIL 645 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTHWEST OF MCCAYSVILLE-COPPERHILL. THIS
STORM WAS MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE MCCAYSVILLE-COPPERHILL...EPWORTH...BLUE
RIDGE...MINERAL BLUFF...MORGANTON...LOVING...HEMP...HURST...JONES
CREEK...MARGRET AND DIAL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3499 8415 3490 8397 3469 8415 3499 8456
      3500 8455
TIME...MOT...LOC 2151Z 306DEG 18KT 3501 8440

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:58 PM EDTSpecial Weather StatementFFCFannin32 min
May 23, 4:54 PM EDTSpecial Weather StatementFFCFannin51 min

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.